Ramez Eskander, MD: I do think it’s important to realize that the more common treatment-related adverse events [AE] were ones that we manage commonly with other treatment regimens, and are not necessarily AEs that we don’t think we should be competent or comfortable addressing for patients on lenvatinib and pembrolizumab. On the trial, the more frequent grade 3 or greater adverse events were hypertension, hypothyroidism, also diarrhea, [and] decrease in appetite. I like to categorize these and I compartmentalize them so I can think about them when I’m speaking to patients. But each of these adverse events are manageable as long as you’re proactive, you educate your patient, and you also communicate and have a team you’re collaborating with.
I do want to take a moment, you and [David M.] O’Malley, [MD,] had a great publication in The Oncologist that talks about the regimen and how to manage treatment-related adverse effects. In that publication there is a figure that beautifully illustrates when might I expect to see these adverse effects for patients I’m treating on this regimen. When I think about hypertension, well, a good proportion of patients are going to experience it early in treatment, within 2 weeks of start of therapy. So I have to be proactive, educate my patient, and make sure they have a prescription. I like to give them a prescription from the beginning of therapy because this is not hypertension where I can say call your primary care physician. The primary care doctor, they’re incredibly busy and can’t get them in for 4 weeks, so now they’re sitting with uncontrolled hypertension. I give them a prescription for whatever it may be. Amlodipine, I tend to use as a calcium channel blocker, it works well for my patients. I also talk to them about proteinuria. They are not symptomatic from that, but I will tell them, we’re looking for that in your laboratory work, and we may identify that, usually about 3 weeks in on treatment. What about fatigue? Similar cadence, [it appears] about 3 weeks into treatment. But over time there is improvement and acclimation.
Vicky Makker, MD: The few things that I would want to highlight from what you said, and you’ve said all this very eloquently, is that across the lenvatinib/pembrolizumab experience in endometrial cancers, the adverse events, the toxicities, that are spoken about repeatedly and appropriately are all consistent with what we see with immune checkpoint inhibitors across the board and other TKIs [tyrosine kinase inhibitors] across the board. And there are many other TKIs that are now in development. It’s important to remember that on all of the trials no new safety signals were identified, and that the toxicity profile of this combination, exactly as you said, is indeed manageable with aggressive supportive care, dose modifications, interruptions of lenvatinib when needed after you’ve employed maximum supportive care. I also want to highlight that among the responding patients, on the whole lenvatinib/pembrolizumab experience in endometrial cancers, it’s important to know that reductions in tumor size occurred over time despite lenvatinib dose reductions. But most of the responses were seen at the 20-mg dose. This does suggest that clinicians should start at the recommended starting dose of lenvatinib for this malignancy, which is 20 mg, and then dose reduce as needed. There are data from differentiated thyroid cancer and renal cell carcinoma that show that starting at lower doses may lead to inferior efficacy, though not necessarily less toxicity. And this has been published upon, so I think there are some important lessons here.
But my approach is exactly the same as yours, inform the patient about the mechanism of action, common toxicities, and then discuss the management plan so that they’re aware. Exactly as you do, we prescribe antihypertensives, we ensure that they have a BP [blood pressure] cuff and know how to use it. They need to know that they need to check their blood pressure every day, and for us, that point of escalation to the doctor call is greater than 140/90 [mm Hg] in terms of blood pressure. Even one time, because as you said it goes up and it goes up quickly, and it goes up steeply, so you can’t just sit on it, you really need to act quickly. We also prescribe an antihypertensive that they have at home. I like the ARBs [angiotensin receptor blockers], losartan is my go-to medicine, but there are many choices. And you’re right that The Oncologist publication gives practical advice on how to manage the common toxicities. They have antiemetics, they have an antidiarrheal, they have the antihypertensive, so they’re armed with a strategy of management. And they know that they must call often and they must call early. Additionally, as you said, the toxicities really do come on in those first couple of cycles, the first 2 or 3 cycles. So we see the patient back weekly, and we’ll check labs more frequently if necessary. We also really espouse the philosophy of prehabilitating the patients at every step possible to make sure blood pressure, nausea, any cachexia, things like that, are optimally controlled.
I think this has to be a situation where there is a culture of shared responsibility. Where you’re training not only your colleagues, but also the PAs [physician assistants], the NPs [nurse practitioners], the nurses who are on the front lines and do such a great job in helping to manage the common toxicities. Then the last thing I’ll say is I think that we shouldn’t shy away from getting consultants involved early in the course of therapy when toxicities come on. Those are the strategies that we employ, and then of course, the fact that attention to patient care really can’t wane at any point.
Ramez Eskander, MD: I can’t agree more. I think some people, they go to the publication or the presentation, and they say, well, the median dose intensity of lenvatinib was 13.8 mg, which means I can just start at 14 mg because it’s the same thing. But just like you eloquently stated, it is not identical. Starting at 14 mg is not the same as a median dose intensity of 13.8 mg. I do also, exactly as mentioned, be proactive about treatment-related adverse events, support your patients through this. One of the questions I get frequently is about the diarrhea. They’re on pembrolizumab that can cause a colitis, and lenvatinib. “What do I do if my patient calls me and has diarrhea?” I espouse the fact that pembrolizumab-related diarrhea, colitis from IO [immuno-oncology therapy] and checkpoint [inhibitor therapy], is not necessarily the same as lenvatinib-associated diarrhea. They present a bit differently. So I like to say, prioritize assessment of the patient. Do they have bloody diarrhea? Are they having fevers? Are they having severe abdominal pain associated with their diarrhea? If they are, my concern for IO-related colitis rises, and of course, we don’t want to wait on that because delaying intervention and supportive care can lead to compromised outcomes.
Conversely, if they say, “Ramez, listen, the frequency of my bowel movements is up. They’re more watery. I’m worried. It’s not my norm,” and they’re on the lenvatinib portion, and thankfully, pembrolizumab is once every 3 weeks and lenvatinib is daily. So the cadence helps us mitigate that. I’ll commonly just say, hold your lenvatinib, initiate your antidiarrheal agents as we discussed, and they have a prescription for them, and then re-evaluate. Is that in line with how you manage this?
Vicky Makker, MD: It is indeed. There are certainly some overlapping toxicities, the diarrhea being one of them, but also the hypothyroidism and the insults that can occur to the liver. So yes, I think you’re right. Sometimes it’s the quality of the AE, the volume, whether there’s bleeding or pain associated with it, such as with the diarrhea, and also the timing of it. Was it midcycle; was it at the beginning of the cycle? Sometimes those things can offer clues as well. But sometimes, it’s safer to bring the patient in, check their electrolytes, make sure they’re OK, and then make decisions as you said because there is the potential for toxicity, and you really need to be mindful and always keep patient safety at the forefront. But I do agree that the 2 can differentiate based on timing of onset of some of these toxicities.
Transcript edited for clarity.